Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 64, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2009, 6:53 PM CDT for Cass County, Otoe County, Nebraska; Fremont County, Mills County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2009, 6:53 PM CDT (23:53 UTC)
- Expired
- May 31, 2009, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Fremont County, IA, Mills County, IA, Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 398 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:54 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 31, 2:54 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 254 PM CDT SUN MAY 31 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. VERY CHALLENGING FORECAST IN THE SHORT TERM...REVOLVING AROUND CONVECTION INVITATION ALONG A NORTHWARD ADVANCING WARM FRONT...AND POTENTIAL CONVECTION ALONG A SOUTHEASTWARD ADVANCING COLD FRONT LATER TONIGHT. LATEST 19Z SUBJECTIVE SURFACE ANALYSIS INDICATED THE WARM FRONT HAD MOVED TO NEAR THE KANSAS/NEBRASKA BORDER REGION WITH LOWER 60S DEWPOINTS POOLING ALONG IT. THIS WILL EVENTUALLY REACH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY VERY LATE AFTERNOON. HOWEVER...THE REMAINS OF AN MCV THAT MOVED OUT OF NORTHEAST COLORADO HAS PUT THE KIBOSH ON FULL DAYTIME SUNSHINE ACROSS THE AREA THUS LIMITING FULL POTENTIAL OF INSTABILITY. THE NAM HAS REMAINED CONSISTENT IN BREAKING THE CAP...WHICH STILL REMAINED NEARLY AS STRONG AS IT WAS THIS MORNING BASED ON AN 18Z KOAX SOUNDING. THE 12Z GFS/09Z SREF/SUCCESSIVE RUC RUNS ALSO SUGGESTED THE CAP COULD BREAK. SO...THAT REMAINS THE PERTINENT QUESTION...WILL IT. SINCE WE CANT GUARANTEE THAT IT WONT...WILL INCLUDE 20 TO 40 POPS FOR THAT SCENARIO THIS EVENING AHEAD OF THE COLD FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA. IT IT GOES BY SAY 23Z/01Z...THERE APPEARS TO BE SUFFICIENT PARAMETERS IN PLACE FOR A CONDITIONAL THREAT OF SEVERE STORMS. MEANWHILE..THE ADVANCING COLD FRONT STILL REMAINED WELL TO OUR NORTH ACROSS NORTHERN SOUTH DAKOTA. LATEST SREF/NAM/RUC CONGLOMERATION ALL SUGGEST LITTLE PRECIP IN NORTHEAST NEBRASKA NEBRASKA EARLY THIS EVENING...GIVEN THAT THE FRONT MAY NOT MAKE IT INTO OUR CWFA UNTIL VERY LATE EVENING. AT THE SAME TIME...A CLUSTER OF THUNDERSTORMS NOW BREAKING OUT NEAR THE BLACK HILLS...WITH ADDITIONAL DEVELOPMENT ACROSS NORTH CENTRAL NEBRASKA WITH THE PRE FRONTAL TROUGH AREA...WHICH WILL LIKELY BE THE REAL TRIGGER FOR STORMS. THESE STORMS MAY BE ABLE TO BEGIN MOVING INTO THE NORTHERN CWFA LATER THIS EVENING...WITH ADDITIONAL POTENTIAL FOR DEVELOPMENT WITHIN THE VEERING LOW LEVEL JET PATTERN EAST/SOUTH OF OMAHA SOUTH/EAST OF OMAHA AFTER MIDNIGHT. TO COMPOUND MATTERS...THE HIRES ECMWF KEEPS THE ENTIRE OAX CWFA DRY THROUGH 12Z. FOR MONDAY...THERE MAY BE SOME LINGERING SHOWERS MOVING THROUGH SOUTHEASTERN HALF OF THE CWFA IN THE MORNING AS THE FRONT SETTLES SOUTHWARD ALONG/JUST SOUTH OF I80 THROUGH EARLY AFTERNOON. WILL LIKELY SEE THE FRONT LIGHT UP BY LATE AFTERNOON THOUGH AS MOISTURE POOLS ALONG THE BOUNDARY WITH PW VALUES RISING TO JUST UNDER 2 INCHES AS WE REACH PEAK HEATING. THE FRONT REMAINS LOCKED IN PLACE OVERNIGHT MONDAY IN NEARLY THE SAME LOCATION. AN EAST/WEST BOUNDARY SHOULD SET THE STAGE FOR SOME HEAVY RAINFALL ALLOWING STORMS TO TRAIN OVER THE SAME AREA MONDAY NIGHT AND WELL HAVE TO WATCH FOR LOCALIZED FLASH FLOODING IN THE I80 CORRIDOR...BUT SINCE ITS BEEN QUITE DRY LATELY...HOPEFULLY THAT DOESNT MATERIALIZE. AGAIN...TO COMPLICATE MATTERS...THE ECMWF AND SREF FOCUS THEIR AXIS OF HEAVY RAIN FURTHER NORTH THAN THE NAM/GFS...THUS ITS A TRICKY FORECAST OF EXACTLY THE FRONT WILL ALIGN. THE WHOLE COMPLEX SHIFTS SOUTH AND EAST TUESDAY AND TUESDAY NIGHT...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES OF THE MODELS. TRIED TO BLEND FOR THE MOSTLY LIKELY SOLUTION WITH RAINFALL POTENTIAL ENDING BY DAYBREAK WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. THE PERIOD WILL BE DOMINATED BY NORTHWEST FLOW IN OUR REGION WITH STRONG WEATHER SYSTEMS TO THE NORTH AND SOUTHWEST. TIMING THE IMPULSES INTO THE AREA REMAINS PROBLEMATIC GIVEN SUBTLE MODEL DIFFERENCES...BUT IT APPEARS THE FIRST WAVE MAY MOVE IN THURSDAY NIGHT THROUGH FRIDAY WHICH DRIVES A FRONTAL BOUNDARY INTO...THEN THROUGH THE REGION ON FRIDAY. THE FRONT APPEARS TO STALL JUST SOUTH ACROSS KANSAS AND MISSOURI FRIDAY NIGHT THROUGH EARLY SATURDAY. BY THIS TIME... FORECAST DETAILS BECOME SOMEWHAT MURKY AS THE ECMWF/GFS EACH HANDLE THE FLOW SLIGHTLY DIFFERENTLY WITH THE ECMWF MORE ZONAL...WHILE THE GFS MAINTAINS A NORTHWEST FLOW...BUT IT SEEMS THAT SMALL CHANCES FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR BOTH SATURDAY AND SUNDAY...BUT AGAIN...OVERALL CONFIDENCE IN EXACT TIMING OF ANY WEATHER SYSTEMS IS LOW AT THIS TIME. THE AFOREMENTIONED FRONT THEN BUCKLES AND MOVES SLIGHTLY EAST/NORTHEAST BY DAYBREAK SUNDAY...MORE IN LINE WITH THE LATEST ECMWF TRENDS. NO REMARKABLE TEMPERATURE SWINGS EITHER WAY...WITH NEAR NORMAL TEMPS THROUGH THE PERIOD. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 01/18Z. SOUTH WINDS WILL CONTINUE AT KOFK THRU 06Z. COLD FRONT PASSAGE BETWEEN 06Z-09Z WILL RESULT IN WEST TO NORTHWEST WINDS. A CHANCE OF THUNDERSTORMS AT KOFK IS EXPECTED BETWEEN 01-09Z. AT KOMA AND KLNK...SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE PERIOD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BETWEEN 21Z-06Z. THUNDERSTORMS ARE MORE LIKELY AFTER 06Z...ESPECIALLY AT KOMA. IN ADDITION WIND SHEAR AT KOMA AND KLNK OF 50 KTS AROUND 2000 FT AGL APPEARS LIKELY AFTER 01Z WHEN ATMOSPHERE DECOUPLES AND LOW LEVEL JET ALOFT STRENGTHENS. WIND SHEAR SHOULD DIMINISH BETWEEN 12-14Z MONDAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEWALD/SMITH
Hazardous weather outlook, May 31, 5:59 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 559 PM CDT SUN MAY 31 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 559 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND MONDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. CLOUDS HAVE HINDERED WARMING TODAY...HOWEVER...THERE HAS BEEN RECOVERY INTO THE UPPER 80S AND LOWER 90S OVER THE WESTERN PART OF THE OF THE OUTLOOK. A WARM FRONT IS LIFTING NORTH ACROSS THE AREA WITH INSTABILITY INCREASING. SURFACE DEWPOINTS AROUND 60 ARE NOSING INTO SOUTHEAST NEBRASKA AHEAD OF THIS WARM FRONT. ISOLATED THUNDERSTORMS...SOME SEVERE MAY DEVELOP WITH THIS WARM FRONT AND AS THE LOW LEVEL JET INCREASES THIS EVENING AND MOISTURE CONTINUES TO INCREASE. IN ADDITION...A PRE FRONTAL TROUGH HAS BEEN THE FOCUS FOR STORMS THIS AFTERNOON IN WESTERN NEBRASKA...WITH A COLD FRONT MOVING IN BEHIND IT. THIS TROUGH WILL CONTINUE TO PUSH INTO THE NORTHERN PART OF THE OUTLOOK AREA TONIGHT...EVENTUALLY SETTLING ACROSS THE OUTLOOK AREA LATER TONIGHT AND MONDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY NIGHT. THE PRIMARY HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN. THERE IS STILL A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. ISOLATED THUNDERSTORMS MAY OCCUR LATER IN THE WEEK...THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY. ZAPOTOCNY
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.